Drought, Columbia
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Columbia forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.467, -89.334 (the zone’s center; the record gives no point)
Drought conditions returned to parts of south-central and southeast Wisconsin during the month of August, 2003, The jet stream and associated low pressure systems stayed north of Wisconsin, resulting in few cold front passages. Conditions worsened from abnormally dry (D0 rating) to a moderate drought (D1 rating) as the month progressed.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Drought conditions returned to parts of south-central and southeast Wisconsin during the month of August, 2003, The jet stream and associated low pressure systems stayed north of Wisconsin, resulting in few cold front passages. Conditions worsened from abnormally dry (D0 rating) to a moderate drought (D1 rating) as the month progressed. This drought continued into September, 2003, and ultimately reached the severe category (D2). Crop and fruit tree farms without irrigation capability were especially affected. Corn, soybeans, and alfalfa hay crops were severely stressed thanks to many sunny days with warm to hot temperatures in the 80s and 90s. In addition, ornamental flowers and many trees were severely stressed across south-central and southeast Wisconsin. Some trees, especially young ones, dropped their leaves. Harvest yields were expected to be severely reduced. In Lafayette County, farmers were expected to experience 35 to 40% damage to corn, 50% to damage to soybeans, and 35% damage to the hay crop. In general, there was no 3rd hay drop which is normally harvested in August. In addition, some farmers by late August chopped corn for silage much earlier than normal; and some chopped soybeans for silage as well - a very rare occurrence. Crop damage may reach into the millions of dollars once the harvest is completed. Many locations received less than 1.00 inches of rain, and several spots had less than one-half of an inch. Only 0.57 fell at Milwaukee Mitchell Field (Milwaukee Co.) during August, and during the period of August 9-24 no measurable rain was recorded at this location. For the period of Jan 1, 2003 through August 31, 2003, only 13.17 inches of precipitation was recorded at Mitchell Field, or 10.97 inches below normal. The month of May, 2003, was the only month at Mitchell Field with above normal rainfall for 2003 through the end of August, 2003. Things weren't much better in the Madison (Dane Co.) area, where only 0.87 inch of rain fell for the month at Truax Field. Both the Milwaukee and Madison August monthly rainfall totals were 3.46 inches below normal. The hottest day of the 2003 summer for Milwaukee occurred on August 21st when 96 degrees was recorded. Madison topped out at 94 on the 26th. Milwaukee experienced 6 days during the month with maximum temperatures of 90 or higher, while Madison came in with 7 days. Milwaukee's average August monthly temperature was 73.3 degrees, or 2.7 above normal, while Madison averaged 71.9 degrees which was 2.8 above normal. Looking back into July, 2003, the dry pattern set in on July 16th. Thereafter, very little rain occurred. The 3-month summer period of June-July-August 2003 was the driest in 3 decades in West Bend (Washington Co.), where only 5.11 inches fell (7.82 inches below normal). Similar conditions were experienced throughout southern Wisconsin. This drought continued into September, 2003.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 31, 2:00 PM CST, 10 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 300 PM CDT THU JUL 31 2003 FCST FOCUS ON UPPER LOW INTO MON. CLOSED OFF UPR LOW WL ROTATE OVR RGN THRU MON. AMS WL RMN UNSTBL THRU PD...SPCLY DURING AFTN HEATING. WL KEEP CHC TSTMS GOING THRU PD. MODELS IN FAIR AGRMT WITH POPS AND TEMPS. .MKX...NONE. MK
WIZ046-047-051-052-056>060-062>072-011000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 500 AM CDT THU JUL 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY THIS AFTERNOON AND EVENING OVER ALL OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN. LARGE HAIL AND DAMAGING THUNDERSTORM WINDS ARE THE PRIMARY HAZARD...AN ISOLATED TORNADO IS ALSO POSSIBLE. A LOW PRESSURE TROUGH AHEAD OF AN UPPER LOW OVER NORTHERN MINNESOTA WILL BRING MORE SCATTERED THUNDERSTORMS. SOME OF THE STORMS WILL CONTAIN HEAVY RAINFALL. ALTHOUGH WIDESPREAD HEAVY RAIN IS NOT ANTICIPATED...A FEW AREAS COULD EXPERIENCE SOME URBAN OR LOW LAND FLOODING DUE TO THE SLOW MOVEMENT OF THE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN ON FRIDAY. LARGE HAIL AND DAMAGING THUNDERSTORM WINDS ARE POSSIBLE. THE UPPER LOW WILL REACH NORTHERN WISCONSIN FRIDAY AND SATURDAY. STEEP LAPSE RATES FROM THE COLD AIR ALOFT...AND WARM MOIST AIR IN LOW LEVELS...WILL RESULT IN A CONTINUATION OF A MODERATELY UNSTABLE AIRMASS. SCATTERED THUNDERSTORMS WILL CONTINUE SATURDAY THROUGH MONDAY AS THE UPPER LOW CONTINUES ITS SLOW MOVEMENT INTO LOWER MICHIGAN. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING...AND AGAIN FRIDAY. HENTZ
WIZ046-047-051-052-056>060-062>065-067>070-010130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 735 PM CDT THU JUL 31 2003 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR MOST OF SOUTHERN WISCONSIN. LOOK FOR JUST ISOLATED SHOWERS AND STORMS ACROSS SOUTHERN WISCONSIN BETWEEN 730 PM AND 9 PM. A SMALL AREA OF SHOWERS AND STORMS WILL AFFECT RACINE AND KENOSHA COUNTIES. A FEW SHOWERS AND STORMS WILL JUST GRAZE NORTHERN SAUK COUNTY BETWEEN 730 PM AND 8 PM. OTHERWISE THE STORMS IN NORTHERN ILLINOIS WILL REMAIN THERE AND NOT AFFECT SOUTHERN WISCONSIN. COLLAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 847 PM CDT THU JUL 31 2003 WIZ046-047-051-056>059-062>065-067>072-010230- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-RACINE-ROCK-SAUK-WALWORTH-WASHINGTON- WAUKESHA- INCLUDING THE CITIES OF...BARABOO...BEAVER DAM...DARLINGTON... DODGEVILLE...FOND DU LAC...GREEN LAKE...JANESVILLE...JEFFERSON... KENOSHA...LAKE GENEVA...MADISON...MONROE...MONTELLO...PORTAGE... RACINE...WAUKESHA...WEST BEND 847 PM CDT THU JUL 31 2003 ...SEVERE THUNDERSTORM WATCH 821 HAS BEEN CANCELED FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN TONIGHT. HOWEVER... THESE STORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS. THUS...THE SEVERE THUNDERSTORM WATCH FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN HAS BEEN CANCELED. XX
The national radar mosaic for the moment the first event began.
15 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377000, 5377001, 5377002, 5377003, 5377004, 5377061, 5377062, 5377063, 5377064, 5377065, 5377066, 5377067, 5377068, 5377069, 5377070.